Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 21, NWS Flagstaff, AZ

June 28, 2024Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 28, 2024, 3:18 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2024, 3:18 PM MST (22:18 UTC)
Expired
Jun 28, 2024, 6:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 67 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS55 KFGZ 282218
FFWFGZ
AZC005-025-290130-
/O.NEW.KFGZ.FF.W.0021.240628T2218Z-240629T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
318 PM MST Fri Jun 28 2024

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...
  Yavapai County in west central Arizona...

* Until 630 PM MST.

* At 317 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Pine Flats, East Pocket Lookout Tower, Edge of the World, West 
  Fork of Oak Creek and Red Rock-Secret Mountain Wilderness.

This includes the following recreation areas and campgrounds...
Pine Flat Campground, Cave Springs Campground and Pine Flat 
Campground.

This includes the following highways...
	Interstate 17 between mile markers 325 and 328.
	State Route 89A between mile markers 383 and 387.

This includes the following creeks, washes and rivers...
  Oak Creek, West Fork Oak Creek and Dry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Immediately move out of and away from creeks and washes in the . 
Flash flooding is occurring or imminent. Turn Around, Don't Drown if 
you encounter flood waters while driving.

&&

LAT...LON 3501 11179 3500 11175 3502 11175 3502 11171
      3502 11166 3498 11164 3496 11165 3496 11170
      3496 11175 3496 11179 3498 11181

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
2 follow-up statements
483 
WGUS75 KFGZ 282341
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
441 PM MST Fri Jun 28 2024

AZC005-025-290130-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-240629T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
441 PM MST Fri Jun 28 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST THIS 
EVENING FOR COCONINO AND YAVAPAI COUNTIES...

At 435 PM MST, Doppler radar indicated heavy rain had ended across 
the warned area. Between 1.5 and 2.5 inches of rain fell earlier as 
observed by a rain gage and radar estimates. Flash flooding is 
ongoing. Heavy rain producing storms are currently moving across Oak 
Creek Canyon just south of the warned area so it would be best to 
continue monitoring the situation.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Pine Flats, East Pocket Lookout Tower, Munds Park, Edge of the 
  World, West Fork of Oak Creek and Red Rock-Secret Mountain 
  Wilderness.

This includes the following recreation areas and campgrounds...
Pine Flat Campground, Cave Springs Campground and Pine Flat 
Campground.

This includes the following highways...
	Interstate 17 between mile markers 325 and 328.
	State Route 89A between mile markers 383 and 387.

This includes the following creeks, washes and rivers...
  Oak Creek, West Fork Oak Creek and Dry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Immediately move out of and away from creeks and washes in the . 
Flash flooding is occurring or imminent. Turn Around, Don't Drown if 
you encounter flood waters while driving.

&&

LAT...LON 3501 11179 3500 11175 3502 11175 3502 11171
      3502 11166 3498 11164 3496 11165 3496 11170
      3496 11175 3496 11179 3498 11181

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
876 
WGUS75 KFGZ 290100
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
600 PM MST Fri Jun 28 2024

AZC005-025-290110-
/O.CAN.KFGZ.FF.W.0021.000000T0000Z-240629T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
600 PM MST Fri Jun 28 2024

...FLASH FLOOD WARNING IS CANCELLED FOR COCONINO AND YAVAPAI 
COUNTIES...

The heavy rain over Oak Creek and West Fork Oak Creek north of Slide 
Rock has ended. Water is receding and flooding is no longer expected 
to pose a threat.

&&

LAT...LON 3501 11179 3500 11175 3502 11175 3502 11171
      3502 11166 3498 11164 3496 11165 3496 11170
      3496 11175 3496 11179 3498 11181

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 11:28 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 28, 11:28 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1128 AM MST Fri Jun 28 2024

.SYNOPSIS...A lull in shower and thunderstorm development will
arrive today and Saturday, before moisture returns and brings an
active pattern back to the area by early next week.

&&

.DISCUSSION...A drier southwest flow will be over northern Arizona
the next couple of days, thanks to persistent troughing across the
northwestern U.S. The FGZ sounding this morning showed a decrease
in precipitable water with drying in the mid and upper levels.
This will lead to a downturn in daytime convection today and
Saturday. However, there is still enough low level moisture to
fuel isolated storms as far west as Flagstaff today, and mostly
near the White Mountains on Saturday. Expect enhanced afternoon
breezes today with gusts up to 25 mph. With less convective
activity and more sunshine, expect daytime temperatures to
increase through the weekend, reaching a few degrees above late
June normals.

Subtropical high pressure over the southern plains will gradually
build west later this weekend, leading to a transition back to
south/southeasterly flow. This in conjunction with active
monsoonal activity forecast in northern Mexico will bring monsoon
moisture back to the area. By Sunday, rain and thunderstorm
chances return to all of northern Arizona. A moderate monsoon
pattern with daily thunderstorm chances will continue through the
middle of next week.

By late next week, operational and ensemble runs of the GFS and EC
continue to forecast a strong high pressure circulation setting up
over the west coast and migrating into the Great Basin. This is a
day and hot pattern for much of northern Arizona. Expect a
decreasing trend in preciptation chances Thursday onward. The
caveat is the moisture pool south of the Mogollon Rim. The drier
northerly flow that develops may not be strong enough to push
across the Rim. This means the valleys below the Rim could see
thunderstorms chances continue while the remainder of the area
dries out. Heat will become more of a concern under this pattern,
and our temperatures and Heat Risk guidance show us nearing
thresholds by Thursday/Friday of next week.

&&

.AVIATION...Friday 28/18Z through Saturday 29/18Z...Isolated
SHRA/TSRA this afternoon mainly north of a KSEZ - KSOW line. Brief
reductions down to MVFR possible in any stronger storm, along with
outflow wind gusts up to 35 kts. Outside of storms, SW to W winds
10-15 kts with gusts up to 25 kts.

OUTLOOK...Saturday 29/18Z through Monday 01/18Z...SHRA/TSRA
confined to the White Mountains Saturday, with moisture and storm
chances increasing and spreading north Sunday and Monday. SW
winds through the weekend 10-20 kts or less, becoming light during
the overnight hours.

&&

.FIRE WEATHER...Today through Sunday...Notably drier weather is
expected through Saturday, though isolated thunderstorms are still
possible. The lowest RH is expected Saturday when it drops to
between 15-30%. Southwest to west winds 10-15 mph with afternoon
gusts up to 25 mph. Stronger outflow winds possible near any
storms.

Monday through Wednesday...Moisture and thunderstorm chances
begin to increase again from Sunday through the middle of next
week. Southwest to west winds 10-20 mph each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 28, 1:06 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
106 PM MST Fri Jun 28 2024

AZZ040-282030-
Northeast Plateaus and Mesas South of Hwy 264-
106 PM MST Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF APACHE AND NAVAJO
COUNTIES NEAR GREASEWOOD AND SUNRISE SPRINGS THROUGH 130 PM MST
/230 PM MDT/...

At 104 PM MST /204 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Greasewood Springs, or 24 miles southeast of Keams
Canyon, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greasewood, Greasewood Springs, Sunrise Springs, and Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 10995 3557 11006 3571 10981 3552 10967
TIME...MOT...LOC 2004Z 242DEG 19KT 3553 10992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJ
Special weather statement, Jun 28, 1:21 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
221 PM MDT Fri Jun 28 2024

AZZ010-282045-
Chinle Valley-
221 PM MDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT ROCK POINT IN APACHE COUNTY
THROUGH 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Point, or 33 miles south of Mexican Hat, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rock Point and Bullet Rock.

This includes Highway 191 between mile markers 490 and 502.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 10972 3679 10975 3685 10947 3664 10941
TIME...MOT...LOC 2021Z 261DEG 13KT 3672 10965

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJ
Local storm report, Jun 28, 1:26 PM MST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
126 PM MST Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Hail             Greasewood Springs      35.53N 109.85W
06/28/2024  E0.50 Inch       Navajo             AZ   Public

&&

TM
Local storm report, Jun 28, 1:30 PM MST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
130 PM MST Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Hail             Greasewood Springs Comm 35.52N 109.85W
06/28/2024  E1.00 Inch       Navajo             AZ   Public

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:06 PM MSTSpecial Weather StatementFGZApache24 min
Jun 28, 1:13 PM MSTSevere Thunderstorm WarningFGZApache, Navajo32 min
Jun 28, 1:21 PM MSTSpecial Weather StatementFGZ24 min
Jun 28, 1:47 PM MSTSevere Thunderstorm WarningFGZNavajo28 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.